Arkansas, 2004Flash Flooding in Arkansas, April 22 to 24, 2004
April 22 to 24, 2004 · NWS TSA · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $7.5 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 22, 6:28 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 22, 6:28 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
728 PM CDT THU APR 22 2004
VERY INTENSE SUPERCELL STORM OVER SOUTHERN WASHINGTON COUNTY
ARKANSAS HAS PRODUCED BRIEF TORNADO NEAR TOWN OF MORROW. EXTREME
SHEAR ENVIRONMENT SUPPORTS HIGH TORNADIC POTENTIAL. CIRCULATION
WILL BE TRACKING BETWEEN WEST FORK AND WINSLOW BY 645 PM. DUE TO THE
VERY FAVORABLE ENVIRONMENT EXPECT THE STORM TO REMAIN TORNADIC AS IT
TRACKS INTO SOUTHERN MADISON COUNTY IN THE 700-730 PM TIMEFRAME.
WARNINGS WILL LIKELY BE NEEDED FOR MADISON COUNTY.
FORECAST ID= 14
.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 400 PM CDT THURSDAY UNTIL 400 AM CDT
FRIDAY FOR ZONES ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.
OK...FLASH FLOOD WATCH FROM 400 PM CDT THURSDAY UNTIL 400 AM CDT
FRIDAY FOR ZONES OKZ049...OKZ053>076.
Hazardous weather outlook, Apr 22, 12:00 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT THU APR 22 2004
ARZ001-002-010-011-019-020-029-OKZ049-053>076-231100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU APR 22 2004
.DAY ONE...THIS AFTERNOON AND TONIGHT
...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS
MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...
NUMEROUS SURFACE BOUNDARIES RESIDE ACROSS THE OUTLOOK AREA THIS
AFTERNOON...AND WITH AN UNSTABLE AIRMASS IN PLACE AND FAVORABLE WIND
FIELDS ALOFT...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED LATE THIS
AFTERNOON THROUGH TONIGHT.
INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED BY LATE AFTERNOON ALONG
A REMNANT OUTFLOW BOUNDARY. THIS BOUNDARY IS EXPECTED TO EXTEND FROM
NEAR TULSA SOUTHEASTWARD FOLLOWING THE ARKANSAS RIVER VALLEY AND
CONTINUING THROUGH WEST CENTRAL ARKANSAS. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED FURTHER WEST ACROSS CENTRAL AND NORTHERN
OKLAHOMA WITH STORMS TRACKING INTO THE AREA BY EARLY EVENING. THE
SEVERE WEATHER THREAT WILL CONTINUE OVERNIGHT AS LOW LEVEL WINDS
INCREASE AND THE ATMOSPHERE REMAINS UNSTABLE. THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH THE
THREAT FOR TORNADOES BEING HIGHEST NEAR THE SURFACE BOUNDARY
LOCATIONS.
OF EQUAL CONCERN IS THE POTENTIAL FOR FLASH FLOODING ACROSS THE
AREA...ESPECIALLY FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS WHERE
LATEST DATA SUGGEST THE HEAVIEST RAINS WILL FALL TONIGHT. A FLOOD
WATCH IS BEING CONSIDERED...AND PERSONS ACROSS THE ENTIRE OUTLOOK
AREA SHOULD BE ALERT FOR POTENTIAL FLOODING CONDITIONS.
WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.
SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES. ALL SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE SEVERE WEATHER THREAT WILL CONTINUE INTO THROUGH FRIDAY INTO
SATURDAY MORNING. CONDITIONS SHOULD FINALLY BECOME MORE TRANQUIL
WITH A RETURN TO DRY WEATHER BY THE END OF THE WEEKEND CONTINUING
THROUGH MUCH OF NEXT WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION
In the hours before
Local storm report, Apr 22, 6:17 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
717 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0433 PM TORNADO 4 E INOLA 36.15N 95.44W
04/22/2004 MAYES OK TRAINED SPOTTER
TORNADO NEAR MAYES/ROGERS COUNTY LINE AND HIGHWAY 412
0446 PM HAIL 5 S BIXBY 35.87N 95.88W
04/22/2004 1.00 INCH TULSA OK AMATEUR RADIO
0449 PM TORNADO CHOUTEAU 36.19N 95.34W
04/22/2004 MAYES OK AMATEUR RADIO
TORNADO BETWEEN CHOUTEAU AND MAZIE
0519 PM HAIL TULSA 36.13N 95.92W
04/22/2004 0.88 INCH TULSA OK BROADCAST MEDIA
NICKEL HAIL AT 181ST AND SHERIDAN
0521 PM HAIL HECTORVILLE 35.84N 95.93W
04/22/2004 1.75 INCH OKMULGEE OK PUBLIC
0527 PM HAIL 1 SE MASON 35.56N 96.34W
04/22/2004 0.88 INCH OKFUSKEE OK EMERGENCY MNGR
0528 PM TORNADO 9 W HASKELL 35.82N 95.83W
04/22/2004 OKMULGEE OK BROADCAST MEDIA
BRIEF TORNADO TOUCHDOWN
0538 PM TORNADO 2 E COWETA 35.95N 95.61W
04/22/2004 WAGONER OK BROADCAST MEDIA
0552 PM HAIL N HASKELL 35.82N 95.67W
04/22/2004 0.88 INCH MUSKOGEE OK AMATEUR RADIO
0558 PM TORNADO 3 W HASKELL 35.82N 95.73W
04/22/2004 MUSKOGEE OK AMATEUR RADIO
0559 PM HAIL HASKELL 35.82N 95.67W
04/22/2004 1.00 INCH MUSKOGEE OK AMATEUR RADIO
0603 PM DENSE FOG 3 S HASKELL 35.78N 95.67W
04/22/2004 MUSKOGEE OK PUBLIC
0614 PM HAIL CENTRAILIA 36.80N 95.33W
04/22/2004 1.50 INCH CRAIG OK PUBLIC
0615 PM HAIL STILWELL 35.81N 94.63W
04/22/2004 1.75 INCH ADAIR OK LAW ENFORCEMENT
0615 PM HAIL CENTRAILIA 36.80N 95.33W
04/22/2004 1.75 INCH CRAIG OK TRAINED SPOTTER
0625 PM HAIL 10 W MUSKOGEE 35.75N 95.55W
04/22/2004 0.75 INCH MUSKOGEE OK NWS EMPLOYEE
PENNY SIZE HAIL IN TAFT
0636 PM HAIL 4 W HULBERT 35.93N 95.21W
04/22/2004 1.00 INCH CHEROKEE OK BROADCAST MEDIA
0658 PM HAIL 2 SW LINCOLN 35.93N 94.45W
04/22/2004 1.00 INCH WASHINGTON AR AMATEUR RADIO
0702 PM HAIL CANEHILL 35.91N 94.40W
04/22/2004 1.75 INCH WASHINGTON AR AMATEUR RADIO
&&
CASLocal storm report, Apr 22, 6:31 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
731 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 5 W MUSKOGEE 35.75N 95.46W
04/22/2004 MUSKOGEE OK BROADCAST MEDIA
BRIEF TORNADO TOUCHDOWN
0720 PM TORNADO MORROW 35.86N 94.44W
04/22/2004 WASHINGTON AR FIRE DEPT/RESCUE
BRIEF TORNADO TOUCHDOWN
0720 PM HAIL MORROW 35.86N 94.44W
04/22/2004 1.75 INCH WASHINGTON AR FIRE DEPT/RESCUE
&&
CASLocal storm report, Apr 22, 6:38 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
738 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL CHOUTEAU 36.19N 95.34W
04/22/2004 0.88 INCH MAYES OK PUBLIC
0513 PM HAIL 2 E CHOUTEAU 36.19N 95.31W
04/22/2004 1.75 INCH MAYES OK PUBLIC
&&
CASSpecial weather statement, Apr 22, 6:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
759 PM CDT THU APR 22 2004
OKZ070-230145-
MUSKOGEE OK-
759 PM CDT THU APR 22 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTY:
IN EAST CENTRAL OKLAHOMA
WESTERN MUSKOGEE
AT 759 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF BOYNTON...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...OKTAHA...WAINWRIGHT...
BOYNTON AND TAFT.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.Special weather statement, Apr 22, 7:13 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
813 PM CDT THU APR 22 2004
ARZ001-002-010-011-019-020-OKZ068>072-074-230500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAWFORD AR-FRANKLIN AR-
HASKELL OK-MADISON AR-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH OK-
WASHINGTON AR-
813 PM CDT THU APR 22 2004
TORNADO WATCH NUMBER 106 HAS BEEN ISSUED UNTIL MIDNIGHT.
Special weather statement, Apr 22, 7:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
830 PM CDT THU APR 22 2004
ARZ019-230215-
CRAWFORD AR-
830 PM CDT THU APR 22 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTY:
IN NORTHWEST ARKANSAS
CRAWFORD
AT 830 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOUNTAINBURG...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...BIDVILLE...MOUNTAINBURG...
CHESTER...LOCKE AND MT GAYLER.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.Flash Flood, Washington
- When
- April 22, 7:45 PM CST to April 24, 5:00 PM CST
- Where
- Washington County, Countywide
- Property damage
- $7.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 35.979, -94.216 (the zone’s center; the record gives no point)
Several rounds of thunderstorms pelted Washington county during the April 20s. For the 72 hour period ending a 7 am cdt Fayetteville and Prairie Grove has 7.41 and 7.33 inches of rain respectively. This heavy rain caused rounds of flash flooding from the evening of April 22nd to the daytime hours of April 24th. Numerous county roads were flooded and damaged during that time span. Damage to the roads was estimated to be in excess of $6 million. Roads were not the only things damaged. A train track near Greenland was washed out. Several 40 foot metal shipping containers were washed into the Illinois river near Hogeye. As many as 40 to 50 homes sustained damage. Many of those homes were in the Goshen and Elkins areas. On April 25th, the governor of Arkansas declared the county a disaster area.
Flash Flood, Franklin
- When
- April 22, 10:30 PM CST to April 24, 5:00 PM CST
- Where
- Franklin County, Countywide
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.512, -93.891 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain moved repeatedly over Franklin county during the April 20s. This caused several rounds of flash flooding. Numerous county roads were flooded at one time or another. Some more notable highways that were closed were Highway 23 2 miles south of Cass and Highway 219 7 miles north of Ozark. Damage to roads was estimated to be in excess of $100,000. In addition to the flooded roads as many as 12 to 15 homes received damage from the flood waters. On April 25th, the governor of Arkansas declared the county a disaster area.
Flash Flood, Madison
- When
- April 22, 11:00 PM CST to April 24, 5:00 PM CST
- Where
- Madison County, Countywide
- Deaths
- 2 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.011, -93.725 (the zone’s center; the record gives no point)
Several rounds of thunderstorms during the April 20s caused periodic flash flooding over much of Madison County. For the 72 hour period ending 7 am cdt April 24, Huntsville and St. Paul received 6.57 and 6.35 inches of rain respectively. Numerous roads were flooded and as much as $100,000 damage was done to them. Some homes in the Witter area were also flooded. However; the most major event occured around 645 am cdt on the 24th. A pickup truck containing 4 occupants stalled in high water over a bridge crossing Hock Creek 5 miles southwest of Huntsville. A 3 year old girl and a 2 year old boy were swept away in the flood waters and died. The woman driving the truck and another child escaped.On April 25th, the governor of Arkansas declared Madison county a disaster area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 22 to 23, 2004$75,000 · F1 · 43 events
- Tornado and Hail in Arkansas, April 22, 2004$25,000 · F1 · 13 events
- Tornado and Damaging Winds in Tennessee, April 22, 2004$75,000 · F0 · 4 events
- Winter Storm in Colorado, April 22 to 23, 200424 events
- Tornado and Hail in Oklahoma, April 22, 2004F0 · 13 events
- Flash Flooding and Hail in Texas, April 22, 20041.75 in hail · 10 events
- Flash Flooding in Arkansas, April 22, 20045 events
- Hail and Damaging Winds in Alabama, April 22, 2004$5,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, April 22 to 23, 20041 in hail · 5 events
- Hail in Texas, April 22, 20041 in hail · 5 events
- Winter Storm in Colorado, April 22 to 23, 20044 events
- Winter Storm in Colorado, April 22 to 23, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392344, 5392345, 5392423.